Alert archive / Tennessee / Wind Chill Advisories in 2017
Wind Chill Advisory 3, NWS Morristown, TN
NWS Morristown, TN issued this wind chill advisory at Dec 11, 2017, 3:29 PM EST for 7 counties in Tennessee. It took effect at Dec 12, 2017, 10:00 PM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2017, 3:29 PM EST (20:29 UTC)
- In effect from
- Dec 12, 2017, 10:00 PM EST
- Expired
- Dec 13, 2017, 7:00 AM EST
- In force
- 9 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 53 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
692 WWUS44 KMRX 112029 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 329 PM EST Mon Dec 11 2017 ...Light Snow Accumulations Tuesday across far eastern Tennessee Mountains... ...Dangerous Wind Chills across the Higher Elevations Tuesday Night... .A strong cold front will move across the Tennessee Valley and southern Appalachians Tuesday morning ushering colder temperatures and periods of snow showers. The snow showers will produce light snowfall across the higher elevations with up to 2 inches expected. The breezy conditions and cold arctic-like temperatures Tuesday night will produce dangerous wind chill readings. Wind chills Tuesday night and early Wednesday morning will drop to 5 to 10 degrees below zero. TNZ018-041-043-045-047-072-074-120430- /O.NEW.KMRX.WW.Y.0012.171212T0900Z-171213T0200Z/ /O.NEW.KMRX.WC.Y.0003.171213T0300Z-171213T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Including the cities of Mountain City, Cosby, Cedar Creek, Erwin, Roan Mountain, Cades Cove, and Gatlinburg 329 PM EST Mon Dec 11 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 9 PM EST TUESDAY... ...WIND CHILL ADVISORY IN EFFECT FROM 10 PM TUESDAY TO 7 AM EST WEDNESDAY... * WHAT...Snow showers expected Tuesday with snow accumulations up to 2 inches. Plan on slippery road conditions, especially across the higher elevations, such as Highway 441. Very cold wind chills expected Tuesday night. Wind chills will drop to 5 to 10 degrees below zero. * WHERE...Across most of the far eastern Tennessee Mountains. * WHEN...For the Winter Weather Advisory, from 4 AM to 9 PM EST Tuesday. For the Wind Chill Advisory, from 10 PM Tuesday to 7 AM EST Wednesday. * ADDITIONAL DETAILS...Be prepared for snow covered roads and limited visibilities...and use caution while driving. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
5 follow-up statements
029 WWUS44 KMRX 120336 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 1036 PM EST Mon Dec 11 2017 ...Light Snow Accumulations Tuesday across far eastern Tennessee Mountains... ...Dangerous Wind Chills across the Higher Elevations Tuesday Night... .A strong cold front will move across the Tennessee Valley and southern Appalachians Tuesday morning ushering colder temperatures and periods of snow showers. The snow showers will produce light snowfall across the higher elevations with up to 2 inches expected. The breezy conditions and cold arctic-like temperatures Tuesday night will produce dangerous wind chill readings. Wind chills Tuesday night and early Wednesday morning will drop to 5 to 10 degrees below zero. TNZ018-041-043-045-047-072-074-121200- /O.CON.KMRX.WW.Y.0012.171212T0900Z-171213T0200Z/ /O.CON.KMRX.WC.Y.0003.171213T0300Z-171213T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Including the cities of Mountain City, Cosby, Cedar Creek, Erwin, Roan Mountain, Cades Cove, and Gatlinburg 1036 PM EST Mon Dec 11 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 PM EST TUESDAY... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 10 PM TUESDAY TO 7 AM EST WEDNESDAY... * WHAT...Snow expected. Very cold wind chills expected. Plan on slippery road conditions, including during the morning commute on Tuesday. Total snow accumulations of up to two inches are expected. Expect wind chills to range from 15 above zero to 10 below zero. * WHERE...Portions of East Tennessee. * WHEN...For the Winter Weather Advisory, from 4 AM to 9 PM EST Tuesday. For the Wind Chill Advisory, from 10 PM Tuesday to 7 AM EST Wednesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
515 WWUS44 KMRX 120828 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 328 AM EST Tue Dec 12 2017 ...Light Snow Accumulations today across far eastern Tennessee Mountains... ...Dangerous Wind Chills across the Higher Elevations tonight... .Much colder air will push in behind an exiting cold front today. Some snow showers can be expected as the colder air moves in, producing light snowfall across the higher elevations with up to 2 inches expected. The brisk wind and cold temperatures tonight will produce dangerously cold wind chill readings across the mountains. Wind chills tonight into early Wednesday morning will drop to 5 to 10 degrees below zero in some higher elevation areas. TNZ018-041-043-045-047-072-074-121700- /O.EXT.KMRX.WW.Y.0012.171212T0900Z-171213T0000Z/ /O.CON.KMRX.WC.Y.0003.171213T0300Z-171213T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Including the cities of Mountain City, Cosby, Cedar Creek, Erwin, Roan Mountain, Cades Cove, and Gatlinburg 328 AM EST Tue Dec 12 2017 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST WEDNESDAY... * WHAT...Snow showers expected. Very cold wind chills expected. Plan on slippery road conditions, including during the morning commute. Total snow accumulations of up to one two inches especially over the higher elevations. Expect wind chills to range from 15 above zero to 10 below zero at times. * WHERE...Portions of East Tennessee. * WHEN...For the Winter Weather Advisory, until 7 PM EST this evening. For the Wind Chill Advisory, from 10 PM this evening to 7 AM EST Wednesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
677 WWUS44 KMRX 121524 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 1024 AM EST Tue Dec 12 2017 ...Light Snow Accumulations today across the far eastern Tennessee Mountains... ...Dangerous Wind Chills across the Higher Elevations tonight... .Much colder air will push in behind an exiting cold front today. Scattered snow showers can be expected as the colder air moves in, producing light snowfall across the higher elevations with up to 2 inches expected. The brisk wind and cold temperatures tonight will produce dangerously cold wind chill readings across the mountains. Wind chills tonight into early Wednesday morning will drop to 5 to 10 degrees below zero across the higher elevation areas. TNZ018-041-043-045-047-072-074-122330- /O.CON.KMRX.WW.Y.0012.000000T0000Z-171213T0000Z/ /O.CON.KMRX.WC.Y.0003.171213T0300Z-171213T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Including the cities of Mountain City, Cosby, Cedar Creek, Erwin, Roan Mountain, Cades Cove, and Gatlinburg 1024 AM EST Tue Dec 12 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST WEDNESDAY... * WHAT...Snow showers expected. Very cold wind chills expected. Plan on slippery road conditions. Total snow accumulations of up to one two inches especially over the higher elevations. Expect wind chills to drop to 5 above zero to 10 below zero. * WHERE...Portions of East Tennessee. * WHEN...For the Winter Weather Advisory, until 7 PM EST this evening. For the Wind Chill Advisory, from 10 PM this evening to 7 AM EST Wednesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
007 WWUS44 KMRX 122026 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 326 PM EST Tue Dec 12 2017 ...Light Snow Accumulations Diminishing this Evening... ...Dangerous Wind Chills across the Higher Elevations Tonight... .Much colder air will continue to push into the southern Appalachians through early Wednesday morning. Scattered snow showers will diminish this evening with only flurries anticipated after midnight. Only additional snow accumulations are expected across the higher elevations this evening. The brisk wind and cold temperatures tonight will produce dangerously cold wind chill readings across the mountains. Wind chills tonight into early Wednesday morning will drop to 5 to 10 degrees below zero across the higher elevation areas. TNZ018-041-043-045-047-072-074-130430- /O.CON.KMRX.WW.Y.0012.000000T0000Z-171213T0000Z/ /O.CON.KMRX.WC.Y.0003.171213T0300Z-171213T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Including the cities of Mountain City, Cosby, Cedar Creek, Erwin, Roan Mountain, Cades Cove, and Gatlinburg 326 PM EST Tue Dec 12 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST WEDNESDAY... * WHAT...Snow showers and flurries diminishing this evening. Additional snow accumulations will be less than 1 inch across the higher elevations. Very cold wind chills expected. Expect wind chills to drop to 5 above zero to 10 below zero. * WHERE...Portions of far East Tennessee Mountains. * WHEN...For the Winter Weather Advisory, until 7 PM EST this evening. For the Wind Chill Advisory, from 10 PM this evening to 7 AM EST Wednesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times this evening. Scattered slick spots are possible. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for blowing snow means that visibilities will be limited due to strong winds blowing snow around. Use caution when traveling, especially in open areas. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
869 WWUS44 KMRX 130004 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 704 PM EST Tue Dec 12 2017 ... Dangerous Wind Chills across the Higher Elevations Tonight... .Much colder air will continue to push into the southern Appalachians through early Wednesday morning. Scattered snow showers will diminish this evening with only a few flurries anticipated in the higher elevations. The brisk wind and cold temperatures tonight will produce dangerously cold wind chill readings across the mountains. Wind chills tonight into early Wednesday morning will drop to 5 to 10 degrees below zero across the higher elevation areas. TNZ018-041-043-045-047-072-074-131200- /O.EXP.KMRX.WW.Y.0012.000000T0000Z-171213T0000Z/ /O.CON.KMRX.WC.Y.0003.171213T0300Z-171213T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Including the cities of Mountain City, Cosby, Cedar Creek, Erwin, Roan Mountain, Cades Cove, and Gatlinburg 704 PM EST Tue Dec 12 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST WEDNESDAY... ...WINTER WEATHER ADVISORY HAS EXPIRED... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 above zero to 5 below zero. * WHERE...Higher elevations of the Southern Appalachian Mountains. * WHEN...From 10 PM this evening to 7 AM EST Wednesday. * ADDITIONAL DETAILS...The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin.. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind chill advisory went out at Dec 11, 3:17 PM EST, 12 minutes earlier.
Area forecast discussion, Dec 11, 3:17 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
317 PM EST Mon Dec 11 2017
.SHORT TERM...(Tonight through Tuesday night)...A fast moving
short-wave will dive southeast across the Ohio Valley tonight
pulling a frontal boundary through the region early Tuesday
morning. The orographic northwest flow will produce snow showers
across much of the higher elevations with the west to northwest
facing slopes of the far eastern Tennessee Mountains picking up up
to 2 inches. Have issued a winter weather advisory beginning early
Tuesday morning through the evening hours.
The northern Plateau and higher elevations of southwest Virginia
will see up to 1 inch, especially High Knob, Virginia. Will issue
a SPS to reflect this concern. Periods of flurries/chance of
flurries elsewhere with little to no accumulations.
High Tuesday will be in the morning with strong cold air advection
and mostly cloudy sky bringing colder temperatures in the
afternoon.
For Tuesday night, breezy conditions and cold temperatures in the
high elevations will produce dangerous wind chills. Wind chills
will likely drop to 5 to 10 degrees below zero across the far
eastern Tennessee Mountains. Will issue a wind chill advisory
there.
.Long term (Wednesday morning through Tuesday)...Northwest flow
will remain over the area through Wednesday as high pressure and
mostly clear skies set in. Temperatures will remain several
degrees below normal as cold air will advect in through Wednesday
night.
By Thursday...low and mid level flow will be near zonal as a trough
deepens over the Great Plains states and moves eastward. A shortwave
moving through that trough will cause enough lift for snow showers
beginning overnight Thursday into the afternoon on Friday. The
entire area could see flurries in the early morning...with areas
along and south of I40 changing to rain by midmorning...and
remaining as rain through the day. Areas along and north of I40...as
well as the pleateau and higher elevations in east TN...will be at
or below freezing...with mostly snow flurries expected. Could see
mixed precipitation in the east TN Valley...with snow predominant
type. The system will move east of the Appalachians by Friday
evening...with northwest flow keeping a chance for snow showers in
the higher elevations into Saturday morning. Strong northwest flow
behind this system will drop temperatures again several degrees
below normal for this time of year.
By Saturday afternoon...low and mid level flow will transition to
out of the west and southwest as a weak ridge builds over the area
ahead of yet another trough developing over the Great Plains states.
This SW flow will bring warm air and moisture to the area through
the day and night. A shortwave moving through this ridge...as well
as upper level divergence associated with a jet streak...will allow
for enough energy to cause showers through the day and overnight
Sunday. PW values are expected to be above the 90th percentile for
this time of year...with moderate rainfall expected.
Monday morning...brief northwest flow will be present with upslope
allowing light snow showers through the morning hours...mainly at
higher elevations in east TN and SW VA. This sytem will move to the
east by Monday afternoon...with high pressure over the are through
Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 37 43 25 43 / 10 0 0 10
Knoxville McGhee Tyson Airport, TN 35 40 22 39 / 10 10 10 10
Oak Ridge, TN 36 40 22 38 / 10 10 10 10
Tri Cities Airport, TN 32 38 16 33 / 10 30 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Winter Weather Advisory from 4 AM to 9 PM EST Tuesday for Blount
Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Unicoi.
Wind Chill Advisory from 10 PM Tuesday to 7 AM EST Wednesday for
Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Unicoi.
VA...None.
&&Hazardous weather outlook, Dec 11, 3:09 PM EST, 20 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 309 PM EST Mon Dec 11 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-122015- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 309 PM EST Mon Dec 11 2017 /209 PM CST Mon Dec 11 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered snow showers are possible Tuesday through Tuesday night...with 1-2 inches of snow possible in the higher elevations and surrounding foothills of east TN. Up to 1 inch of snow accumulation is possible in areas of southwest Virginia and the northern Cumberland Plateau. Wind chills will drop to near or below zero across the higher elevations Tuesday night. Wind chills in the teens are anticipated in the valley. Scattered snow showers are again possible Friday throughout the area. Snow showers are expected to transition to rain in the morning across the valley and southwest North Carolina...but remain snow through day in the northern Cumberland Plateau...southwest Virginia...northeast Tennessee...and the higher elevations in east Tennessee. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 3:29 PM EST | Winter Weather Advisory | MRX | Blount, Carter, Cocke, Greene, Johnson, Sevier and 1 more | 28 hr |
Nearby
Wind Chill Advisories in Tennessee, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.